Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Feb 23, 2019, 12:12 PM CST for 4 counties in Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 23, 2019, 12:12 PM CST (18:12 UTC)
- Expired
- Feb 23, 2019, 3:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carlisle County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY
The radar
The Paducah radar (KPAH), 60 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 1:40 PM CST | FLASH FLOOD | Clinton, KY | WATER OVER HIGHWAY 58 NEAR THE FIRST BAPTIST CHURCH. |
| Feb 23, 1:42 PM CST | FLASH FLOOD | 1 Wnw Clinton, KY | WATER OF HIGHWAY 58 NEAR MILLS POOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 88 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 430 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
736
WGUS53 KPAH 231812
FFWPAH
KYC039-075-083-105-232115-
/O.NEW.KPAH.FF.W.0003.190223T1812Z-190223T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1212 PM CST SAT FEB 23 2019
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Fulton County in western Kentucky...
Hickman County in western Kentucky...
Carlisle County in western Kentucky...
Graves County in western Kentucky...
* Until 315 PM CST.
* At 1210 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The public also report street
flooding in Clinton. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Mayfield, Fulton, Hickman, Clinton, Bardwell, Cayce, Lynnville,
Fulgham, Sedalia, Wingo, Arlington, Water Valley, Columbus, Lowes,
Fancy Farm, Boundurant and Symsonia.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3652 8956 3653 8956 3658 8952 3653 8946
3653 8941 3663 8935 3656 8926 3658 8921
3666 8916 3674 8920 3676 8912 3684 8918
3685 8914 3694 8910 3692 8908 3695 8882
3694 8849 3650 8849 3652 8947 3650 8952
$$
DWS2 follow-up statements
655
WGUS73 KPAH 231949
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
149 PM CST SAT FEB 23 2019
KYC039-075-083-105-232115-
/O.CON.KPAH.FF.W.0003.000000T0000Z-190223T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton KY-Hickman KY-Carlisle KY-Graves KY-
149 PM CST SAT FEB 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR
FULTON...HICKMAN...CARLISLE AND GRAVES COUNTIES...
At 147 PM CST, the Kentucky Transportation Cabinet reported flash
flooding on Highway 58 near Clinton. Flash flooding is already
occurring. Up to an additional inch of rain may fall over portions
of the warned area.
Some locations that will experience flooding include...
Mayfield, Fulton, Hickman, Clinton, Bardwell, Cayce, Lynnville,
Fulgham, Sedalia, Wingo, Arlington, Water Valley, Columbus, Lowes,
Fancy Farm, Boundurant and Symsonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3652 8956 3653 8956 3658 8952 3653 8946
3653 8941 3663 8935 3656 8926 3658 8921
3666 8916 3674 8920 3676 8912 3684 8918
3685 8914 3694 8910 3692 8908 3695 8882
3694 8849 3650 8849 3652 8947 3650 8952
$$
DWS810
WGUS73 KPAH 232107
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
307 PM CST SAT FEB 23 2019
KYC039-075-083-105-232116-
/O.EXP.KPAH.FF.W.0003.000000T0000Z-190223T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton KY-Hickman KY-Carlisle KY-Graves KY-
307 PM CST SAT FEB 23 2019
...THE FLASH FLOOD WARNING FOR FULTON...HICKMAN...CARLISLE AND GRAVES
COUNTIES WILL EXPIRE AT 315 PM CST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3652 8956 3653 8956 3658 8952 3653 8946
3653 8941 3663 8935 3656 8926 3658 8921
3666 8916 3674 8920 3676 8912 3684 8918
3685 8914 3694 8910 3692 8908 3695 8882
3694 8849 3650 8849 3652 8947 3650 8952
$$
DWSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 7:30 AM CST, 4 hours 42 minutes earlier.
Area forecast discussion, Feb 23, 7:30 AM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
730 AM CST Sat Feb 23 2019
.MESOSCALE DISCUSSION...
Issued at 729 AM CST Sat Feb 23 2019
Flooding concerns...
Rainfall rates remain within tolerance this early this morning,
but as convective elements continue to move from southeast
Missouri, northeast Arkansas, and west Tennessee, enhanced
rainfall amounts will occur. At this time, still monitoring areas
along and south of Wingo, onward to Murray, and Hopkinsville
Kentucky for flooding early this morning.
Severe potential...
Southeasterly surface flow now becoming dominant over all of the
WFO PAH forecast area, with 50+ dewpoints crossing into west
Kentucky as of 7 am CST (13z). This is in addition to southerly
flow through at least 3kft msl from the KPAH/KHPX VAD Wind
Profiles (with southwest flow aloft above 3kft msl). Just noticed
95-100kt winds showing up around 30kft MSL from the radar wind
profiles at 13z.
The NAMNest and ESRL HRRR appears to have a good handle on
simulated 1km reflectivity associated with elevated scattered
showers and isolated thunderstorms moving northeast this morning.
The ESRL HRRR suggests that there may be weaker convection working
across the TN/AR borders between 18z-19z (noon to 1 pm), but
updraft vertical velocity do not look that impressive at this
time, but surface helicities of 150-300 m2/s2 are evident though.
The main surface based CAPE of 100 to 500 J/kg (higher value along
the KY/TN border) does not seem to appear via the ESRL HRRR until
00z, stretching ahead of the cold front along and east of the
Mississippi River around 00z (6 pm CST), then shrinking by 04z (10
pm CST Saturday) along the eastern border of the Pennyrile region
of west Kentucky and southwest Indiana. The 0-1 km SRH and
downdraft velocities are expected to increase, so there could be
some wind damage potential between 22z-03z. Surface dewpoints
should be near 60 degrees ahead of the front by this time.
Not sure about any discrete supercell development ahead of a
convective line at this moment, but cannot rule out convective
clusters with line producing short bowing segments and isolated
QLCS tornadoes by early this evening. Believe greatest concern
would be across west Kentucky and southern Illinois, albeit
limited.
Too many conditional parameters that could mess up the works
today. Regardless, there should be enough shear and low level
moisture. The degree of thermodynamic instability will be the key
for any more significant development of damaging winds or
tornadoes today, as well as marginal to severe hail.
&&
.UPDATE...
Issued at 423 AM CST Sat Feb 23 2019
Updated for 12z aviation only.
&&
.SHORT TERM...(Today through Monday night)
Issued at 336 AM CST Sat Feb 23 2019
Myriad of weather concerns this morning are focused on flood and
severe weather potential today and tonight, and strong non-
convective wind concerns tonight and early Sunday.
Flooding concerns...
The persistent train of rainfall across Tennessee today has helped
relieve some of the flooding concerns on Friday. However the
inverted trough across the Lower Mississippi Valley is lifting
slowly northeast as the intense vertically stacked, but negatively
tilted low near the Oklahoma Panhandle at 09z (3 am CST) begins to
trek northeast into eastern Iowa by midnight (06z Sunday) This
will likely bring one quarter to locally one inch of rain to the
southern Purchase/Pennyrile area through noon today, mainly as
over-running rainfall. The next round of locally heavy rain is
likely to occur with clusters of showers and thunderstorms along
and ahead of a cold front that is expected to move into southeast
Missouri around or shortly before 6 pm, exiting the area no later
than 6 am CST Sunday. It is difficult to determine the areal
hot spots for higher precipitation amounts associated with
thunderstorms this afternoon, but one quarter to three quarters of
an inch is not out of the question. Will continue to keep the
Flash Flood Watch in effect through expiration tonight, since any
amount of rainfall will go directly into runoff this morning or
tonight.
Severe Weather potential...
In reviewing the initialization of the short term, higher
resolution, as well as the Convection Allowing Models (CAMs)...the
NAM-WRF family and RAP model guidance seems to do a better job of
modeling the thermodynamic profile upstream. Decided to blend this
guidance in the current forecast, incorporating SPC/WPC guidance
for severe and hydrological issues.
An impressed elevated warm sector is already in place just of the
surface with 25-35 knot southerly winds already in place between
1-7kft MSL, with westerly winds aloft above 7kft agl. Elevated
thunderstorms area already working into the western sections of
the WFO PAH forecast area as of 09z this morning.
Southeasterly to southerly flow will work into the area from west
to east between 6 am and noon today, with a plume of 50 to 60
degree dewpoints advecting northward ahead of the front between 8
am and 6 pm today. The WFO PAH forecast area should be entrenched
in the warm sector between 18z-19z (noon to 1 pm CST) with
channeled but disorganized vorticity moving over the area. Could
see some initial storms develop and congeal into a line between 3
pm and 6 pm in a pre-frontal trough axis ahead of the cold front.
Given the intense low level wind speeds expected, anticipate that
most of the storm activity should be out of the WFO PAH forecast
area by midnight tonight.
The potential for damaging winds and isolated tornadoes still
exist. Given the number of issues to address this morning, will
try to issue a mesoscale discussion later this morning to get into
more detail on severe threat and timing.
Non-convective wind concerns...
The post frontal pressure gradient will surround the low pressure
system following the passage of a cold front through the WFO PAH
forecast area tonight. As it moves from Iowa to northern Lake
Michigan from midnight tonight through noon on Sunday, the
sharp gradient of winds will produce wind gusts between 40 and 50
mph across northern sections of the WFO PAH forecast area,
generally north of a Perryville Missouri to Sacramento Kentucky
line. Given the rapid onset of these winds behind the
thunderstorms today and this evening, decided to issue a wind
advisory from midnight tonight through noon on Sunday. As the low
moves away from the region on Sunday, the winds will drop below
advisory criteria, but still remain gusty during the day on
Sunday.
A more tranquil weather pattern will then follow on Monday and
Monday night across the WFO PAH forecast area.
.LONG TERM...(Tuesday through Friday)
Issued at 336 AM CST Sat Feb 23 2019
Confidence is fairly low in the extended with several different
model solution. They generally agree on the weather but their timing
keeps flip flopping. The one good thing is that are all relatively
weak systems that should have a minimal impact.
High pressure should be in control of the weather at the start of
the extended...with temperatures near normal. Wednesday we have a
weak cold front move through that may produce a little rain and
possibly mix with snow at times. CAPES are near zero and LI's are
positive. K index values do reach the mid 20s so for now will not
introduce any convection. The models are placing a wintry mix over
us Thursday morning and rapidly changes it over to liquid. This is
from a very weak perturbation in the flow aloft with little support
at the surface. So confidence in this scenario is very low but thats
what the blend has yielded. Thursday night into Friday yet another
cold front is poised to move through the region. This could bring us
another chance of rain during the day time and possibly a mix
overnight. Again this is a weak system and is not expected to have
much of an impact at this time. These signals in the extended are
weak which adds to the uncertainty of the final scenario.
Temperatures will be near normal with overnight low falling to or
just below the freezing point. Daytime highs should be in the 50s.
&&
.AVIATION...
Issued at 423 AM CST Sat Feb 23 2019
Rain was starting to move into the region and ltg was already
detected near cgi. We will have to monitor for fog but right now
it is staying west of the sites. I do expect IFR cigs to move in
today along with strong/severe thunderstorms later today.Vsby
should remain at least MVFR except in storms. We also have low
llws at evv and owb. There will be gusty south winds at the
surface as well. We should be VFR at all sites no later than 6z
Sunday. Winds however will still have an impact on operations.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from midnight tonight to noon CST Sunday for
ILZ075>078-080>087.
Flash Flood Watch through this evening for ILZ090-091-094.
MO...Wind Advisory from midnight tonight to noon CST Sunday for
MOZ076.
Flash Flood Watch through this evening for MOZ112-114.
IN...Wind Advisory from midnight tonight to noon CST Sunday for
INZ081-082-085>088.
KY...Wind Advisory from midnight tonight to noon CST Sunday for
KYZ014-018>020.
Flash Flood Watch through this evening for KYZ001>022.
&&
MESOSCALE...Smith
UPDATE...KH
SHORT TERM...Smith
LONG TERM...KH
AVIATION...KHHazardous weather outlook, Feb 23, 4:45 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 445 AM CST Sat Feb 23 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 445 AM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Flash Flood Watch remains posted until midnight tonight for all of west Kentucky and a small part of southeast Illinois and southeast Missouri. Please refer to the latest Flood Watch product for details. The Storm Prediction Center has posted an Enhanced Risk of Severe Thunderstorms along and south of a line from Fulton, Hardin, Cadiz, Hopkinsville, and Elkton Kentucky. Surrounding this Enhanced area is a Slight Risk of Severe Thunderstorms that covers all of the Outlook area south of a line from Doniphan Missouri, Grand Tower and Carmi Illinois, onward to Santa Claus Indiana. The remainder of the outlook area is covered in a Marginal risk of Severe Storms. Severe thunderstorms will be possible, especially during the afternoon and evening hours this Saturday. The primary weather hazards will be for significant wind damage and possibly tornadoes. Large hail cannot be ruled out as well. A Wind Advisory has been posted for after midnight tonight, along and north of a Perryville Missouri to Calhoun Kentucky line. Please refer to the latest Wind Advisory product for details. Minor to major flooding continues on most area rivers, and areal flooding from recent heavy rains continues in some locations. Refer to their respective Flood Warnings and statements for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Wind Advisory will remain in effect until Noon on Sunday, along and north of a Perryville Missouri to Calhoun Kentucky line. Please refer to the latest Wind Advisory product for details. Minor to major flooding continues on most area rivers, and areal flooding from recent heavy rains continues in some locations. Refer to their respective Flood Warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter reports of rainfall and flooding are appreciated. Spotter activation may be necessary later today. Stay tuned to the latest forecast and updates, in case spotter activation is requested. Smith
In the hours before
Special weather statement, Feb 23, 11:44 AM CST, 28 minutes before
Special Weather Statement National Weather Service Paducah KY 1144 AM CST SAT FEB 23 2019 KYZ001>003-005-006-008-231830- Carlisle KY-Marshall KY-McCracken KY-Graves KY-Fulton KY-Hickman KY- 1144 AM CST SAT FEB 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR FULTON... MARSHALL...HICKMAN...SOUTHEASTERN CARLISLE...SOUTHEASTERN MCCRACKEN AND NORTHERN GRAVES COUNTIES UNTIL 1230 PM CST... At 1144 AM CST, Doppler radar was tracking a strong thunderstorm over Clinton, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3654 8899 3668 8913 3710 8860 3690 8838 TIME...MOT...LOC 1744Z 229DEG 34KT 3667 8899 York
Special weather statement, Feb 23, 12:06 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
1206 PM CST SAT FEB 23 2019
ILZ091-KYZ007-010-014-231845-
Hardin IL-Crittenden KY-Union KY-Livingston KY-
1206 PM CST SAT FEB 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...NORTHEASTERN
LIVINGSTON...NORTHWESTERN CRITTENDEN AND UNION COUNTIES UNTIL 1245
PM CST...
At 1206 PM CST, Doppler radar was tracking a strong thunderstorm near
Joy, or 13 miles west of Marion, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3777 8782 3774 8776 3766 8775 3721 8830
3732 8848 3760 8822 3760 8818 3757 8815
3758 8813 3766 8816 3772 8811 3774 8806
3780 8803 3780 8800 3777 8795 3780 8793
3781 8791 3783 8790
TIME...MOT...LOC 1806Z 220DEG 41KT 3733 8833
YorkThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 4:08 AM CST | Wind Advisory | PAH | Ballard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more | 36 hr |
| Feb 23, 11:44 AM CST | Special Weather Statement | PAH | Hickman | 46 min |
| Feb 23, 12:06 PM CST | Special Weather Statement | PAH | Union | 39 min |
| Feb 23, 12:51 PM CST | Flash Flood Warning | PAH | Calloway, Marshall | 6 hr |
| Feb 23, 1:06 PM CST | River Flood Warning | PAH | Christian, Trigg | 4 hr |
| Feb 23, 2:08 PM CST | Flash Flood Warning | PAH | Trigg | 3 hr |
| Feb 23, 2:51 PM CST | Areal Flood Warning | PAH | Caldwell, Crittenden, Livingston, Lyon | 3 hr |
| Feb 23, 3:29 PM CST | Flash Flood Warning | PAH | Christian, Muhlenberg, Todd | 3 hr |
| Feb 23, 3:34 PM CST | Special Weather Statement | PAH | Christian, Todd | 26 min |
| Feb 23, 5:14 PM CST | Areal Flood Warning | PAH | Trigg | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.